Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping Trizivir after 3 months
Dec 18, 2001

I have been HIV positive for 10 months, first labs, 6 months ago, labs again 2 months later before beginning treatment - viral load - 225,000, Tcells - 300. I began Trizivir 3 months ago. My last labs 6 weeks ago, Tcells 330, viral load 2,500. My question: I have continued to suffer from extreme fatigue - this was a problem before starting meds, but has increased since. My Doctor thinks that my HIV "cross to bear" may very well be the fatigue factor, but that also the AZT in Trizivir is adding to this. He has recommended that I discontinue my Trizivir for 2 weeks, see how I feel and then redo the labs and if my fatigue is noticeably less, switch regimens. How safe is this? will this cause me to build immunity to the drugs that make up Trizivir? He has mentioned that if the HIV itself seems to be causing the fatigue he would recommend mega-doses of vitamins via IV weekly to counteract the fatigue. I would like any suggestions you may have on the dangers of stopping a med so soon after beginning as well as ideas for treating/dealing with the fatigue. Thank you - you all do a wonderful service for us guys out here just trying to live with this thing,

NB Jacksonville, FL

Response from Dr. Young

thank you for your question.

Sounds like that you are having some side effects of medications (Trizivir). There are several issues that are worth discussion when considering a treatment change.

First is to understand how bad your HIV disease was prior to starting therapy. CD4 counts of 300 are fairly, but not terribly advanced. Your baseline viral load of 225,000 is considered high, and therefore, off therapy, you are at risk for farily rapid disease progression (CD4 cell decline).

Extreme fatigue can be caused by many factors (drugs, low testosterone, stress, depression). Since AZT-induced anemia can be a common, and reversible cause of fatigue, it would be important to know about your hemoglobin (or hematocrit) level. Getting a free-testosterone level (not for free), is something that we do among many persons in our clinic, since low testosterone levels are not uncommon among HIV-infected persons. Consider also, the possible contribution of poor sleep quality and/or anemia.

An important issue in your particular circumstance is your persistent viral load of 2500, several months after starting therapy. One would hope that the medications that you are taking would render your virus undetectable. A viral load of several thousands at this point would make me wonder if you could have drug resistant virus (either primarily or as the result of therapy). Clearly we would assume that you have not had a recent activation of your immune system (like a cold, herpes outbreak, recent vaccination)-- since these can cause your viral load to increase. It would be very important to sort these issues out, before making any therapeutic decisions. We know that early detection of viral breakthrough on Trizivir typically happens in the context of limited numbers of mutations in the virus. Early treatment interventions should be able to prevent the more serious situation of broad cross-resistant virus. I'd personally prefer to see you switch from ZDV to d4T while maintaining 3TC and abacavir to test if ZDV is causing symptoms. Stopping all three medications would only tell us if any of the three was responsible for your fatigue.

Lastly, I don't believe that patients should have to bear any "crosses" (or other religious icons for that matter), in order to have successful and relatively symptom-free treatments. Good luck, BY



Previous
Flu Epidemic
Next
I give up !!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement